Has anyone on this Afib blog used Tykosyn for their Afib and if so what is your experience
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
It's great to see that dofetilide is working for you and all the others. I just wanted to add that all anti-rhythmics stop working eventually and one learns to be happy for the time that it does. Both dofetilide and sotalol are notorious for causing QT prolongation — something to avoid at all costs hence the initial loading at the hospital. Unfortunately I did not pass that test years ago when they tried it. Now that I've had a number of ablations they want to try sotalol and see if that works. It's a long shot but a few days stay in the hospital is a small price to pay. A lot of drugs have scary side effects but the scariest of them all is amiodarone (or Vitamin A as they call it) It is highly toxic but also the only drug that worked for me after I had tried all the rest. And yet I took it for 6 years or so before it stopped working. I just had to have frequent monitoring of liver, thyroid and lung function. As for cost, I am astonished to hear how expensive the generic version can be for some drug plans — glad there are alternatives. Otherwise I would look for a better drug plan and switch.
I did have open heart surgery to replace 2 valves and fix a 3rd one… it was no picnic but I really didn't have a choice. I am also on metoprolol and am hoping it helps keep me in sinus since I am not taking anything else. I was fine for about 14 months after my 2nd ablation, was cardioverted, which only worked about 6 months. I am quite happy with cardioversion at 6 month intervals but my EPs feel I should give sotalol a shot so will do that next time I have an episode. Has been quite a journey.
Though Amiodarone is considered the best for "rhythm control", I'm scared to use it because some people have really bad reactions from it = and the problem is that it has such a long half life that even if you stop taking it, you continue for a long while to have the bad reactions. It's great when it works for people. I know a 92 year old who's been on it for 20 years!
I wonder what people mean when they say that "all anti-rhymics stop working eventually." Do they stop working or just work less? The older we get the more frequent afib attacks might happen anyway. However, some doctors believe that old people only need "rate control" i.e. heart rate speed, and not rhythm control–(-is this something more overarching? Regularity rather than rate?) And at what age are we truly "older." Metoprolol is "rate" control. Many of us have been given both rate control and rhythm control. Sounds like you have good and careful doctors, Mary.
I guess it comes down to tradeoffs. I was terrified of taking amiodarone for years until I started having episodes that were really intolerable. At that point, you just want it to stop and since amiodarone was the only thing that worked so I just learned to live with my fears. I think with everything there are exceptions, such as the 92 year old who took it for 20 years. Generally though the heart's electrical system somehow finds a way to break through and it's only a matter of time when the drugs stop working — meaning you will have episodes. Whether you will have fewer is another question and an interesting one. For some reason I never really considered that possibility. Most of us would rather not have any, or just short ones that convert on their own. It also depends on how you feel during an episode. Going on amiodarone is a big decision and even though I had no adverse side effects I do not plan on starting it again anytime soon. I would rather opt for a 3rd ablation if it came to that.
Yes it works for a year or so then not as effective. Going in for an ablation Fri
Jump to this post
@maryrohrer1 All the best on your ablation tomorrow..
What you say makes a lot of sense. We talk about "afib" and we all experience it in different ways. My first attack was in March 15 and 7 hours and a diltiazem drip cured it. 2nd was 3 years later, 3rd a year later, 2019. Then 3 together once a week when I was adding Claritin for allergies. Those 3 all stopped by themselves at home after a night's sleep. (Nothing since then and I definitely will not take any more Claritin, even though it was cleared by pharmacist.) So I assume that Dofetilide (Tikosyn) is still helping. It sounds like I have a relatively mild form of afib. Good luck to you!
I had arythms day almost every night until I discovered triggers. Learning to stop using triggers has made arythms less than one percent of the time
I recently was put on Flecainide (100 mg twice daily) and was hit with terrible side affects such as difficulty breathing and an uneasyness in my chest. I was very angry to find out my doctor (not Mayo) had not advised me on how to take this VERY powerful antiarrhythmic drug properly. When the side effects reached an extreme level, I got no answers from my general cardiologist. It was only after researching several pharmacy websites that I discovered their mistake. And here it is for everyone to consider and hopefully get answers.
Apparently Flecainide should be taken in two stages. There is the "loading" stage when you're establishing a "steady state." This is when concentrations in you body are at a level that dosing becomes merely maintenance. After nearly 10 days on the drug, I literally thought I was going to die. It was the end. What prompted me to take action on my own was the Sunday that I needed to pee almost every half hour. I'm a very healthy guy and figured my body was trying to get rid of something. And it was. Flecainide. I was reacting in all those terrible ways because my body had absorbed all it wanted and was telling me to shift to a maintenance dose. I cut my dosage down to 50 mg twice daily and now am resting easy at 25 mg twice daily. I still get side affects, but not nearly the level they had been and they seem to taper to nothing by the time it's time for my next dose.
I would recommend everyone read reputable pharmacy websites on all the medications they are taking. I have learned that doctors know little about ALL the effects of the medications they prescribe. This isn't a license to hate on doctors, but just understanding their knowledge has limits, and it's ultimately our responsibility to take care of our bodies. And that means reading.
The fact that you are still having intolerance to the Flecaidide may be your body telling you that it is TOXIC in one way or another. Can you choose a drug or a combination of supplements that heal or at least manage the arrhythmias? The information is in Google if you search. Certainly, my arrhythmias were caused by an accumulation of toxins. Our world is becoming overrun with them, including factory foods and synthetic (chemical) drugs. Just food for thought.
We are in the same choir lifewisemap. I believe this drug is toxic to me. My body has always been sensitive to any drug. But I don't want to navigate yet another one since they all seem to be toxic to me. I was prescribed it because my cardiologist didn't know why I was having recurring Ventricular Tachycardias. And the drug is suppressing them. But my plan is to have an ablation and hopefully eliminate any need for a drug (hate all drugs). My Mayo visit went well last week, and if we can get everything arranged, I can have the ablation this month. Crossing my fingers. If an antiarrhythmic is a part of my longterm care, then I will seek out something other than flecainide.
You and I could have a long conversation about out toxic world. I'm convinced that my whole VT problem started with a near depletion of magnesium in my heart. Getting a doctor to listen to that …. Thank you for responding.
hi — last year my cardiologist tried the electrical conversion. the first time it only worked for a couple minutes -2nd time it worked for around 20 min. so my dr. put me on tikosyn and kept me in the hospital for 4 days to see how it worked for me. but then he stopped it saying something about a long QT interval. so then he sent me home w. amaridione — i took that for about 10 days – then i started reading about in in a group here – got scared and stopped taking it. i am now taking metoprolol and xarelto.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In